[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 18, 1986

Glucagon for Propranolol Overdose-Reply

Author Affiliations

El Cajon Valley Hospital El Cajon, Calif

JAMA. 1986;255(15):2026. doi:10.1001/jama.1986.03370150067022
Abstract

In Reply.—  The authors infer that 50 mg of phenol will cause toxic manifestations, when in fact, this amount has rarely if ever caused side effects when glucagon has been used as an antidote for β-blocker overdose.1 Acute oral injestions of 1 to 2 g or more of phenol usually result in the aforementioned toxic side effects.2-4 Since the majority of patients with propranolol overdose have required fewer than 24 hours of glucagon infusion (5 mg/hr or less),1 the recommended use of dextrose or saline as a diluent (shelf life cannot be guaranteed by the manufacturer) may not be appropriate. Overdose with β-blockers with a longer half-life or with sustainedrelease preparations may require longer glucagon infusions. In this setting, the use of a nonphenolcontaining diluent may be indicated.

×